Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Phoenix, AZ

July 29, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 29, 2022, 1:55 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2022, 1:55 PM MST (20:55 UTC)
Expired
Jul 29, 2022, 6:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WGUS55 KPSR 292055
FFWPSR
AZC013-300100-
/O.NEW.KPSR.FF.W.0045.220729T2055Z-220730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
155 PM MST Fri Jul 29 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 600 PM MST.

* At 155 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Additional rainfall amounts up to 0.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

This includes the following highways...
	AZ Route 238 between mile markers 10 and 11...and
	between mile markers 7 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3298 11261 3300 11262 3304 11254 3293 11243
      3291 11253

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
646 
WGUS75 KPSR 292257
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
357 PM MST Fri Jul 29 2022

AZC013-300100-
/O.CON.KPSR.FF.W.0045.000000T0000Z-220730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
357 PM MST Fri Jul 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING 
FOR MARICOPA COUNTY...

At 357 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 1.5 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

This includes the following highways...
	AZ Route 238 between mile markers 10 and 12...and
	between mile markers 6 and 9.

Runoff from earlier rainfall will continue to impact the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3298 11261 3300 11262 3304 11254 3293 11243
      3291 11253

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
430 
WGUS75 KPSR 300057
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
557 PM MST Fri Jul 29 2022

AZC013-300107-
/O.EXP.KPSR.FF.W.0045.000000T0000Z-220730T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
557 PM MST Fri Jul 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR 
MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1100 PM MST for a portion of 
south central Arizona.

LAT...LON 3298 11261 3300 11262 3304 11254 3293 11243
      3291 11253

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:14 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 29, 1:14 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
114 PM MST Fri Jul 29 2022

.SYNOPSIS...
A Flood Watch remains in effect for the majority of south-central
Arizona through this evening as abundant monsoonal moisture
lingers across the region. Chances for showers and isolated
thunderstorms will continue across the lower deserts through the
weekend but with best chances over higher terrain. A gradual
drying trend during the first half of next week will lead to an
eastward retreat of storm chances before increasing again during
the latter half of next week. High temperatures will continue to
run below normal through the weekend before climbing several
degrees by Tuesday, but remaining near normal. Anticipate little
change thereafter.

&&

.DISCUSSION...
Cyclonic features interacting with a very moist airmass have been
the story in recent days and that continues today. For instance,
there are at least 2-3 MCVs over AZ including one centered over
Yuma County and another centered over Gila County. These features
are embedded within an inverted trough centered over southern AZ.
This is in between anticyclonic flow centered to the northwest and
to the east. Locally heavy rain and associated flooding
potential continues to be the main concern. The CAMs are not very
bullish on activity today over our forecast area - at least
compared to yesterday - but not entirely quiet either. Of concern
is clearing in some spots and destabilization as evident in the
SPC/RAP mesoanalysis which has 1000+ J/kg of MLCAPE over much of
our area and a bullseye of 2000 J/kg centered over western
Maricopa County. Any spots where that could be realized would see
very heavy rain and have wet downburst potential.

On Saturday, the inverted trough moves across southwest AZ and into
southeast California and the PWAT maximum shifts westward a bit.
Accordingly, PoPs in SE CA increase quite a bit compared to
today. Anticipate eastern Riverside County, and especially Joshua
Tree N.P., to be the most likely area for storm development.
Conversely, south-central AZ will be on the back side of the
wave which would tend to hinder convection. Thus am not
anticipating the need to extend the Flood Watch at this
time. A caveat is that southeasterly flow could aid storm
advection from SE AZ. And, there are HREF members that develop
storms over Southern Gila and northern Pinal Counties. On Sunday,
there are indications of another wave/PV anomaly moving in from
the southeast. Global ensembles depict an increase in SBCAPE as
well. Too early to count on that scenario. But otherwise, we
maintain the moist airmass. High temperatures remain several
degrees below normal.

During the next workweek, the flow pattern changes in such a way
as to consolidate anticyclonic flow over the southern Rockies
by Monday then shift the ridge axis eastward in response to a
trough moving through the Pacific Northwest and Canada. This leads
to a decline in PWAT and associated CAPE and in turn an eastward
retreat of PoPs. during the latter part of the workweek, high
pressure expands westward some and there are indications of a
significant inverted trough tracking across northwest Mexico and
portions of AZ. Thus PoPs, trend upward next Thursday and Friday.
High temperatures trend upward to near normal by Tuesday with
little change thereafter.

&&

.AVIATION...Updated at 1725z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Westerly wind shift across the terminals is likely to occur within
the next couple hours by the early afternoon with speeds
generally ranging between 07-10 kts. Main weather uncertainty
during the afternoon is the areal coverage of thunderstorm
activity, with the highest probability of activity well east of
the terminals, however, VCSH were still included through the
afternoon as there is still a 30-40% probability of TSRA activity
closer to the terminals. Winds are expected to shift back to a
typical light easterly component during the mid to late evening
hours. There is still a low probability (<30%) of SHRA activity
near the terminals for tonight through early tomorrow morning,
however, confidence is low at this time to include in TAF.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather concerns expected through the period. Winds
will generally maintain a southeasterly component through the
period with speeds generally around 10 kts. SCT-BKN cloud deck
aoa 15 kft can be expected.

&&

.FIRE WEATHER...
Abundant monsoonal moisture will persist across the area through
the weekend keeping the overall fire threat low. The main threat
through at least the weekend will be daily chances for
thunderstorms, particularly across the high terrain. A flood watch
is also in effect for the majority of south-central Arizona
through this evening. MinRH values will remain quite high,
ranging from 25-30% over SW AZ and SE CA to 30-45% near Phoenix
and points eastward. Wetting rain chances through the weekend
range from 10-30% over the Arizona lower deserts to upwards of
50-70% over high terrain areas. Winds will generally remain light,
save for brief gusts near any stronger storms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until 11 PM MST this evening for AZZ534-537-538-
     540>563.

CA...None.
&&

DISCUSSION...AJ
AVIATION...Lojero
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Jul 29, 1:24 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
124 PM MST Fri Jul 29 2022

AZZ538-539-559-292100-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
124 PM MST Fri Jul 29 2022

...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...

At 123 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoran National Monument, or 10 miles east of Gila Bend. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gila Bend, Estrella, Bosque and Sonoran National Monument.

This includes the following highways...
AZ Interstate 8 between mile markers 121 and 131.
AZ Route 238 between mile markers 2 and 17.
AZ Route 85 between mile markers 122 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 11236 3282 11258 3301 11271 3311 11250
TIME...MOT...LOC 2023Z 142DEG 4KT 3295 11251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:44 PM MSTSpecial Weather StatementPSRLa Paz46 min
Jul 28, 6:07 PM MSTDust Storm AdvisoryPSRLa Paz53 min
Jul 28, 6:27 PM MSTSpecial Weather StatementPSRMaricopa48 min
Jul 28, 6:59 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 28, 7:26 PM MSTSpecial Weather StatementPSRLa Paz34 min
Jul 28, 7:49 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 28, 8:29 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 29, 2:09 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Jul 29, 3:29 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 29, 4:42 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 29, 1:08 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 29, 1:24 PM MSTSpecial Weather StatementPSRMaricopa36 min
Jul 29, 1:39 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 29, 2:14 PM MSTSpecial Weather StatementPSRMaricopa31 min
Jul 29, 4:14 PM MSTSpecial Weather StatementPSRLa Paz46 min
Jul 29, 4:22 PM MSTSpecial Weather StatementPSR23 min
Jul 29, 4:25 PM MSTSpecial Weather StatementPSRMaricopa35 min
Jul 29, 4:50 PM MSTSpecial Weather StatementPSR25 min
Jul 29, 4:57 PM MSTSpecial Weather StatementPSRLa Paz33 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.